Hail, Uvalde
- When
- May 13, 8:05 AM CST
- Where
- Uvalde County, 6.91 mi SSW of Uvalde Garner Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 29.110, -99.780
A thunderstorm produced half dollar size hail south of Uvalde.
A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 13, 8:01 AM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 901 AM CDT Mon May 13 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 235... Issued at 854 AM CDT Mon May 13 2024 Explosive thunderstorm development has commenced across western portions of the CWA a few hours earlier than expected as a mid-level perturbation as arrived out of northern Mexico. The environment will be favorable for continued strong updrafts and the development of new updrafts throughout the day with MUCAPE values at or above 4000 J/kg and effective shear on the order of 50-60 kts. Storms will continue to develop and progress eastward across south-central Texas through the afternoon along a weak front/dryline feature currently across the Edwards Plateau. The main concern is for large to very large hail and a few damaging wind gusts. A local extension of the watch in time is possible this afternoon should storms persist across the area beyond 21z. -Gale && .SHORT TERM... (Today through Tuesday) Issued at 210 AM CDT Mon May 13 2024 ...Severe thunderstorms possible late Monday morning through Monday evening mainly along and east of the I-35 corridor with large to very large hail, and strong damaging winds as the primary hazards... Severe thunderstorms with large to very large hail and damaging winds are looking increasingly likely today as a cold front slides southeastward into South Central Texas. A 500mb shortwave trough with an associated 50-60 kt jet streak over North Central Texas will place our region within the right entrance region. In combination with extreme instability of 2500-4500 J/kg, steep mid-level lapse rates of 7.5-8.5 C/km, and 0-6km bulk shear of 45-55 kts, severe storms are expected to erupt along a cold front as it pushes south and eastward late this morning through the early afternoon. The latest WV imagery shows the shortwave mentioned above over eastern New Mexico as it rounds the base of a trough lifting out over the Cornbelt. The cold front was located over west/southwest Texas and should rapidly push eastward through the overnight hours. The latest SPC Day 1 Forecast places much of the I-35/I-37 Corridor and all of the Coastal Plains within a Level 3 of 5 (Enhanced Risk) for severe storms with large to very large hail driving the upgrade from a Level 2 (Slight Risk). The entire Hill Country, generally along and east of a Kerrville to Uvalde to Carrizo Springs line, is in a Level 2 of 5 Risk for this today as well. CAMs have been all over the place over the last 24 hours, but have started to come in line on a solution, especially from the HRRR: Storms developing over the Southern Edwards Plateau or the Highway 90 Corridor and sliding east-northeast ahead of the front, then southeastward as the front pushes through the region from northwest to southeast in the afternoon hours. Some guidance, like the 00Z RRFS, indicate storms will initially develop ahead of the front, followed by additional storm development along the front as it moves into the area in the afternoon and early evening hours. The best bet would likely be some sort of mix of the two, with perhaps a discrete storm or two tapping into that extreme instability ahead of the boundary late Monday morning or early afternoon, with the potential for additional development further north over the Hill Country and sliding southeast with the cold front by the late afternoon and early evening hours. Storms should push out of the entire CWA by 03Z Tuesday, with quiet weather expected into the day on Tuesday. Temperatures are expected to warm a bit more as cloud cover shouldn't be as hard to break on Tuesday with 500mb shortwave ridging taking hold for the day. Highs will range from the upper 90s over the Rio Grande Plains to the upper 80s over the eastern zones. Sunny skies and drier air with dewpoints ranging from the 50s to mid 60s will make it fell relatively comfortable despite highs warming back to around average for mid-May. && .LONG TERM... (Tuesday night through Sunday) Issued at 210 AM CDT Mon May 13 2024 The mid-week system has slowed down slightly associated with another trough over the west coast that will shift east during the ladder half of the week. Precipitation chances begin Wednesday night and continue through Thursday night. Still some uncertainty in how any potential showers or thunderstorms develop over the area, with likely not all of South Central Texas seeing rain during this time. The better chances for severe weather look to be Thursday with limited instability forecast Wednesday evening. PWATS generally range from about 1.5-2 inches which will bring the concern for heavy rain. There is still some potential the more widespread development of convection will be northeast of the area, especially on Thursday. Some low end precipitation chances are seen Friday as some models are slow to exit the trough out of the area while others bring some weak upper level ridging over the area. If the front stalls, precipitation chances may linger into Saturday. For now, only have 15-20% PoPs on Saturday, but would monitor for changes in the upcoming days. Warmer temperatures are forecast Sunday and early next week with forecast highs in the 90s and low triple digits. && .AVIATION... (12Z TAFS) Issued at 605 AM CDT Mon May 13 2024 Few changes to the ongoing forecast as it remains on track despite some lower confidence in thunderstorm timing. Hi-res models continue to indicate TS developing over SAT and SSF terminals sometime between 16-20Z, so have opted to continue with the TEMPO groups. Confidence has increased a bit at AUS for thunderstorms, so a TEMPO group was used instead of PROB30. IFR ceilings are expected through midday for the I-35 sites before lifting to VFR. We should see the front come through around 18-22Z, with winds remaining less than 15 kts. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 85 66 89 67 / 50 10 0 0 Austin Bergstrom Intl Airport 85 63 89 64 / 50 10 0 0 New Braunfels Muni Airport 87 64 91 65 / 60 10 0 0 Burnet Muni Airport 84 64 87 65 / 20 0 0 0 Del Rio Intl Airport 99 69 100 73 / 10 0 0 0 Georgetown Muni Airport 85 62 87 64 / 30 10 0 0 Hondo Muni Airport 91 64 94 66 / 50 10 0 0 San Marcos Muni Airport 86 62 90 64 / 60 10 0 0 La Grange - Fayette Regional 85 65 87 64 / 50 20 0 0 San Antonio Intl Airport 88 65 92 67 / 60 10 0 0 Stinson Muni Airport 90 67 93 67 / 60 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...MMM Long-Term...27 Aviation...MMM
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 323 AM CDT Mon May 13 2024 TXZ171>173-183>194-202>209-217>225-228-140830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 323 AM CDT Mon May 13 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a Level 1-3 of 5 Risk for Severe storms late Monday morning through the evening over all areas east of Val Verde County. Large to very large hail and damaging winds are the main hazards. The greatest threat for storms will be over the I-35 Corridor and Coastal Plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
811 AM CDT Mon May 13 2024
TXZ202-203-217-218-131400-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
811 AM CDT Mon May 13 2024
...Strong thunderstorms will impact portions of southeastern Kinney,
northeastern Maverick, southern Uvalde and northwestern Zavala
Counties through 900 AM CDT...
At 810 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Pryor to Paloma. Movement was northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Pryor, Batesville, Uvalde Estates, Dabney, Paloma, and Washer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2919 9953 2916 10025 2885 10047 2892 9965
TIME...MOT...LOC 1310Z 228DEG 17KT 2898 9980 2889 10039
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PLATTSpecial Weather Statement
National Weather Service Austin/San Antonio TX
817 AM CDT Mon May 13 2024
TXZ202-131400-
Kinney TX-
817 AM CDT Mon May 13 2024
...A strong thunderstorm will impact portions of western Kinney
County through 900 AM CDT...
At 817 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Laughlin AFB, or 12 miles southeast of Del Rio, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brackettville, Standart, Amanda, and Fort Clark Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2925 10079 2924 10076 2925 10076 2926 10075
2929 10074 2930 10075 2934 10071 2953 10058
2933 10038 2913 10073 2917 10077 2920 10077
2923 10080
TIME...MOT...LOC 1317Z 228DEG 17KT 2923 10074
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PLATTThe Laughlin AFB radar (KDFX), 52 km away, was scanning. The volume nearest the first event began at 14:04 UTC.
13 hail, 8 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced half dollar size hail south of Uvalde.
A thunderstorm produced quarter size hail north of Batesville.
A thunderstorm produced golf ball size hail in Brackettville.
A thunderstorm produced nickel to quarter size hail near Yancey.
A thunderstorm produced hail larger than baseballs north of Batesville. The Emergency Manager sent a picture of the hailstones.
A thunderstorm produced wind gusts estimated at 65 mph that blew the corrugated metal roof off of a building south the Hwy 57/I-35 intersection southwest of Moore.
A thunderstorm produced half dollar size hail in Moore.
A thunderstorm produced quarter size hail in Bigfoot.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large tree branches in Moore.
A thunderstorm produced wind gusts estimated at 70 mph that blew down powerlines in Poteet along Hwy 16.
A thunderstorm produced quarter size hail in Jourdanton.
A thunderstorm produced quarter size hail in Poteet.
A thunderstorm produced wind gusts estimated at 70 mph that uprooted a tree on Ave. I in Poteet.
A thunderstorm produced ping pong ball size hail in Devine.
A thunderstorm produced quarter size hail in Dewees.
A thunderstorm produced wind gusts estimated at 70 mph that blew down some trees in the Smiley and Nixon area.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down multiple large tree limbs in Smiley.
A thunderstorm produced wind gusts estimated at 75 mph that snapped a tree trunk in Gonzales.
A thunderstorm produced wind gusts estimated at 70 mph that knocked numerous trees and branches in Worthing.
A thunderstorm produced nickel size hail in Jourdanton.
A thunderstorm produced quarter size hail in Kerrville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181656, 1181657, 1181658, 1181659, 1181660, 1181669, 1181661, 1181662, 1181670, 1181671, 1181663, 1181664, 1181672, 1181665, 1181667, 1181673, 1181674, 1181675, 1181676, 1181677, 1181678.